MAUDE Adverse Event Report: SYNTHES BRANDYWINE TI MATRIX TOP LOADING POLYAXIAL HEAD; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

SYNTHES BRANDYWINE TI MATRIX TOP LOADING POLYAXIAL HEAD; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 04.632.001
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is not available for reporting.Date of device breakage is not known.Additional product codes: mnh, mni, kwq, kwp.Date of implant is not known.Concomitant devices therapy date is not known.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint action.Manufacturing site: (b)(4).Manufacturing date: 24-feb-2017.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, a patient underwent spine surgery, l5-s1, using the matrix spine system.It was reported that post operatively the modular head popped off, date and test unknown.The patient was returned to the operating room on (b)(6) 2017 for revision.It was reported that the surgeon replaced the matrix top loading polyaxial head and placed the same rod back in the patient with two new set screws.There were no issues reported with the rod or set screws.The surgery was completed successfully without delay and the patient was reported as stable.It was reported that the surgeon felt the polyaxial head might have been damaged during the initial implantation due to the steep angle and the need for several attempts to implant the device.The surgeon noted that one of the locking tabs on the polyaxial head was noticeably bent upon extraction.Concomitant devices reported: screw (quantity 1), locking cap (quantity 1).This report is for one (1) matrix top loading polyaxial head.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.One ti matrix top loading polyaxial head (part# 04.632.001 lot# h309547) was received at customer quality (cq) for evaluation.A visual inspection, device history review and drawing review were performed as part of this investigation.This complaint is confirmed, as one of the flanges of the collet in the polyaxial head is bent.The polyaxial head is used in the matrix spine system in conjunction with pedicle screws to allow for screw and rod introduction without major tissue disruption.The click-on polyaxial head is designed for rod reduction and to decrease intraoperative planning by being interchangeable without removing the pedicle screw from the pedicle per relevant technique guide.One of the flanges of the collet in the polyaxial head was bent.The device shows signs of wear on the proximal body that is in line with implant-extract of the device.Damage was observed to the chamfers of multiple collet flanges.Damage to the distal end/base of the polyaxial head, which is a sign of excessive and off-axis force, was noted.Replication of the complaint condition is not applicable as the device was received bent.Relevant drawings for the device were reviewed and no drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The bone screw/collet interface was designed with an interference fit to prevent sudden loosening when the screw is over tightened to the bone, a condition discovered prior to commercialization.The collet is manufactured from standard implant grade material and is adequate for its use.After implantation of the matrix cannulated screw, a reamer is placed over the screw to remove all interfering bone and to ensure enough space exists to allow free mobility of the polyaxial head.If all the bone was not removed in this process, it may have caught on the flange of the collet and caused it to bend during insertion.Excessive or off-axis assembly force or misuse of placement instruments may have also resulted in the collet flange bending and collet flange chamfer damage; however, based on the given information, a definitive root cause is unable to be determined at this time.It is not likely that the design of the instrument contributed to this complaint.No new, unique or different patient harms were identified as a result of this evaluation.Although a definitive root cause could not be determined, however, not reaming fully prior to insertion of the polyaxial head, excessive or off-axis assembly force or misuse of the placement instruments may have contributed to the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TI MATRIX TOP LOADING POLYAXIAL HEAD
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6619497
Report Number2530088-2017-10192
Device Sequence Number16315477
Product Code NKB
UDI-Device Identifier10705034744971
UDI-Public(01)10705034744971(10)H309547
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K100952
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.632.001
Device Catalogue Number04.632.001
Device Lot NumberH309547
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2017
Initial Date Received by Manufacturer 05/15/2017
Supplement Date Received by Manufacturer06/28/2017
Initial Report FDA Received Date06/07/2017
Supplement Report FDA Received Date06/30/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;